New Mexico, 2021

Wildfire in New Mexico, May 2 to 4, 2021

May 2 to 4, 2021 · NWS ABQ · 1 event in 1 county or zone

On May 2, 2021, a wildfire named the Salt Creek Fire began to burn near Shiprock, New Mexico. The cause of the fire is unknown, but continued dry, windy, and very warm conditions across the area led to critical fire weather conditions in the days leading up to the fire start.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

On May 2, 2021, a wildfire named the Salt Creek Fire began to burn near Shiprock, New Mexico. The cause of the fire is unknown, but continued dry, windy, and very warm conditions across the area led to critical fire weather conditions in the days leading up to the fire start. Within 24 hours, the fire spread quickly and grew to about 120 acres. It burned one structure and threatened several outbuildings. The fire prompted mandatory evacuations in Shiprock and forced the closure of Mesa Farm Road. By late day May 3rd, the fire grew to 422 acres, but was 60% contained. Evacuations were lifted, and Mesa Farm Road was reopened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 10:43 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, May 1, 10:43 PM MST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 PM MDT Sat May 1 2021

.AVIATION...
06Z TAF CYCLE
A few windy spots will hold on for exposed western NM terminals
tonight to include KGUP, and perhaps KAEG. LLWS will also be a
concern for western and central NM due to strengthening winds aloft
over a decoupled boundary layer, and VAD wind profile at KABQ
supports this showing 40kt wlys just off the deck. Will add in
mention of LLWS at KAEG-KABQ-KSAF through 09Z, and for KLVS-KTCC-KROW
through 15Z. More strong wly winds forecast to take hold by mid-
morning Sunday. A well mixed atmosphere combined with a deep lee-side
trough over Union County will bring widespread 15-25kt sustained
winds with peak gusts of 35-45kts across the forecast area. Some
isold MVFR vis restrictions may arise from bldu.

24

&&

.PREV DISCUSSION...222 PM MDT Sat May 1 2021...
.SYNOPSIS...
A warming trend will continue through Sunday, with above normal
temperatures areawide. Windy, dry and dusty conditions are expected
Sunday ahead of a cold front, forecast to push through Sunday night
into Monday. The strongest winds on Sunday are forecast across the
southern half of the state. The combination of the cold front and a
Pacific disturbance moving east across the region will bing a round
of showers and storms Monday, favoring north central and northeast
New Mexico. Several inches of snow are likely across the higher
terrain of the northern mountains through Monday evening.
Temperatures behind the cold front on Monday will be well below
normal, especially across northeast portions of the state. Expect a
warming trend from Tuesday through the end of the work week with
temperatures rising above normal areawide, although a weak backdoor
cold front will provide some brief cooling to eastern New Mexico on
Thursday. Finally, a round of thunderstorms are possible by Friday
afternoon across north central and eastern New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
A dynamic spring storm system will bring a variety of wx impacts to
the region over the next few days. A 578dm H5 shortwave ridge axis
currently over NM will flatten quickly tonight as an 80-90kt upper
level jet approaches from the northwest. An unseasonably strong 2-3
stdev surface low will deepen to near 984mb over Union County Sunday
as 700-500mb layer winds veer southwest and increase to near 40 kt. A
strong surface pressure gradient and well above normal temps with
deep mixing will lead to strong west winds along and south of I-40. A
Wind Advisory is in effect for the southern tier of NM Sunday with
very high fire danger and some BLDU expected as well.

A strong, moist back door cold front will then shift quickly south
and west into eastern NM Sunday night. Meanwhile, significant mid
and upper level moisture advection will take place across northern
NM as the upper level storm system moves toward the Four Corners
region and deepens to near 556dm by Monday morning. Showers, a few
storms, and high terrain snow will first develop over the northern
high terrain and northeast NM after sunset Sunday before expanding
in coverage thru sunrise Monday.

LONG TERM...(MONDAY THROUGH SATURDAY)...
The Pacific trough/low will be to the Four Corners by Monday morning
and is forecast to move east through NM and southern CO during the
day as a backdoor cold front makes southwestward progress across our
area. After a very dry Sunday, moisture advection ahead of the trough
will take PWATs above normal, providing adequate moisture for showers
and storms given added forcing from the backdoor front. For several
model cycles in a row now, the NAM has been the wetter and colder
solution and would bring significant wetting precipitation to a solid
portion of northern NM Monday through Monday night. Given the run-
to-run consistency now from the NAM, have trended our PoPs up a bit
more. A late season snow is in the cards for the higher terrain,
mainly above 10K ft., where several inches are likely. In particular,
the peaks of the southern Sangre De Cristos may pick up 5-8" of new
snow. The passage of the backdoor cold front will result in a gusty
east canyon/gap wind into the Rio Grande and upper Tularosa Valleys
Monday, but lower forecast confidence on the timing and speeds given
the potential influence of convective outflows. For now, our forecast
east canyon/gap wind speeds are below advisory threshold. In typical
spring fashion, showers and storms on Monday will likely produce
graupel or small hail, which may accumulate on surfaces.
Temperatures on Monday will be much colder, especially across
northeast NM where highs are forecast to be over 20 degrees below
normal.

Expect some improvement Tuesday as the trough pulls away to the east.
Warming is forecast for the remainder of the work-week, with
temperatures generally above normal. Winds will pick back up
Wednesday with moderate northwest flow aloft as an upper level trough
progresses east across the central/southern Rockies. A backdoor cold
front will impact eastern NM late Wednesday through Thursday as the
upper level trough ejects out of the southern/central Rockies, but
cold air advection is forecast to be weak. An upper level ridge will
pump up over the Intermountain West on Thursday, then move over NM on
Friday. Both the 12Z ECMWF and GFS show moisture sneaking under the
transient ridge and being sufficient for a round of afternoon storms
across the eastern half of the area given instability generated by
daytime heating with above normal temperatures.

Guyer/11

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SUNDAY...

Widespread critical to locally extreme fire weather conditions are
expected Sunday as a strengthening upper level storm system combines
with a deepening area of surface low pressure and very dry air over
NM. Mountain wave activity tonight will signal the approach of much
stronger west winds Sunday. The strongest speeds are expected along
and south of the I-40 corridor where several hours of single digit
RH are likely. Fortunately, moisture will increase over much the
region in the wake of this system late Sunday night through Monday
night. Rainfall amounts of 0.10-0.30" are likely across central and
northeast NM with several inches of snow possible above 9,000 feet.
Locally higher rainfall amounts over 0.50" are possible along the I-
25 corridor of northeast NM.

Drier and warmer conditions will return with northwest flow Tuesday
before a subtropical ridge builds over the southwest CONUS Wednesday
and Thursday. Moisture will attempt to work underneath this ridge by
Friday which will increase the chances for high-based showers and
storms. Unfortunately, a period of dry and windy weather is on the
horizon in the wake of this subtropical ridge.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Sunday for the following
zones... NMZ103>109.

Wind Advisory from noon to 10 PM MDT Sunday for the following
zones... NMZ208-220-224>226-239>241.

&&
Hazardous weather outlook, May 1, 2:23 AM MST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Sat May 1 2021

NMZ201>241-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Sat May 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will return on Sunday for all but
the northern third of the state as westerly winds ramp back up and
humidity values plummet. Wind gusts of 35 to 45 mph will be common,
though higher gusts will be possible across the Sacramento, Capitan
and southwest mountains. Fortunately, another storm system looks to
arrive on Monday and Monday night, increasing chances for showers and
thunderstorms once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northwest Plateau

When
May 2, 12:35 AM MST to May 4, 12:35 AM MST
Where
Northwest Plateau forecast zone
Reported by
Broadcast Media
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

On May 2, 2021, a wildfire started near Shiprock. The wildfire spread rapidly, and within two days, it had burned 422 acres. One building was destroyed, and several other buildings were threatened before the wildfire was contained on May 4th. No information was provided on the structure that burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948218.